Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Morristown, TN

June 4, 2004Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2004, 4:39 PM EDT for Russell County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2004, 4:39 PM EDT (20:39 UTC)
Expired
Jun 4, 2004, 5:30 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:11 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 4, 3:11 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT FRI JUN  4 2004

.SHORT TERM....TONIGHT AND SATURDAY...UPPER LEVEL LOW IS EVER SO
SLOWLY MOVING EAST ACROSS EASTERN KY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE REDEVELOPED AROUND THE UPPER LOW IN EASTERN KY
AND SPREAD SOUTHEAST INTO EXTREME NORTHERN TN AND SW VA AT MID
AFTERNOON. SOME POTENTIAL RURAL AND SMALL STREAM FLOODING MAY BE
POSSIBLE THROUGH THE AFTERNOON OVER SW VA BUT WITH LOSS OF HEATING
SHOWERS AND THUNDERSTORMS SHOULD DECREASE RAPIDLY. TEMPERATURES THIS
AFTERNOON RANGE FROM THE UPPER 60S TO THE LOWER 70S NORTH NEAR 80
SOUTH. DRY AIR HAS HELPED DROPPED DEWPOINTS INTO THE MID 50S TO NEAR
60. AT THE SURFACE A COLD FRONT LIES ACROSS THE SOUTHEAST WITH A LOW
PRESSURE AREA ACROSS THE PIEDMONT AND A WARM FRONT ALONG THE NC
COAST. HIGH PRESSURE WAS ACROSS THE GREAT LAKES AND EXTENDING ACROSS
THE MS VALLEY. UPPER LEVEL TROUGH WILL STAY OVER THE EAST AND COOL
HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA TONIGHT AND
SATURDAY. KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT NORTH
AND SLIGHT CHANCE CENTRAL AREAS AND THEN DRY SATURDAY WITH MOSTLY
SUNNY SKIES. THERE MAY BE SOME FOG ESPECIALLY OVER NE TN AND SW VA
TONIGHT AND EARLY SATURDAY DUE TO THE RAIN TODAY IF THERE IS ENOUGH
CLEARING BEORE MORNING. LOWS TONIGHT SHOULD BE IN THE 50S MOST
LOCATIONS WITH HIGHS SATURDAY MID 70S TO MID 80S.

.LONG TERM...ANOTHER FRONTAL SYSTEM MOVES INTO THE REGION SUNDAY
NIGHT INTO MONDAY BRINGING AN INCREASE IN CHANCE OF RAIN THAT
PERIOD.  THE ASSOCIATED WARM FRONT WILL MOVE BACK NORTH MONDAY NIGHT
PUTTING THE SOUTHERN APPALACHIANS BACK IN THE WARM SECTOR FOR THE
REMAINDER OF THE FORECAST PERIOD.  SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS WILL BE THE ORDER OF BUSINESS THROUGH FRIDAY.
TEMPERATURES WILL HAVE A STEADY RISE THROUGH THE EXTENDED PERIOD
WITH HIGHS REACHING NEAR 90 TO THE SOUTH AND MID 80S NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  84  61  86 /  10   0  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  80  59  84 /  10  10  10  20
OAK RIDGE, TN                       57  80  58  85 /  10  10  10  20
TRI CITIES AIRPORT, TN              55  76  55  81 /  30  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/HW
Hazardous weather outlook, Jun 4, 5:17 AM EDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 AM EDT FRI JUN 4 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
517 AM EDT (417 AM CDT) FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS THE REGION
WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY INTO
TONIGHT...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE. WITH THE
GROUND ALREADY WET IN MANY AREAS...FLOODING WILL BE POSSIBILITY...
ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU...NORTHEAST
TENNESSEE AND EXTREME SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:26 PM EDTSevere Thunderstorm WarningMRXWashington34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.